Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 62, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 30, 2004, 2:00 PM EDT for Charleston County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2004, 2:00 PM EDT (18:00 UTC)
- Expired
- Jun 30, 2004, 2:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Wilmington radar (KLTX), 143 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2262 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
715 WUUS52 KCHS 301800 SVRCHS SCC019-301830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 200 PM EDT WED JUN 30 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 230 PM EDT * AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF NICKELS 3 MILES NORTH OF AWENDAW...OR ABOUT 8 MILES WEST OF MCCLELLANVILLE...MOVING EAST AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... AWENDAW... MCCLELLANVILLE... VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3312 7960 3297 7966 3305 7938 3318 7943 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:05 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 30, 10:05 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1005 AM EDT WED JUN 30 2004 .PUBLIC...A FEW SHOWERS/TSTMS FIRED UP OVER THE AREA THIS MORNING ALONG A STRUNG OUT VORT MAX THAT EXTENDS FROM ENE TO SSW ACROSS THE CENTRAL PORTION OF THE CWA. A SFC FRONT LINGERS TO THE N OF THE AREA OVER NRN PORTIONS OF SC AND GA. WHILE THE SHOWERS ARE GENERALLY WEAKENING...EXPECT ADDITIONAL DEVELOPMENT LATER THIS MORNING AND CONTINUE INTO THIS EVENING. ATMOSPHERE IS RELATIVELY UNSTABLE BUT OVERALL WIND PROFILES ARE RATHER WEAK. IF CONVECTION CAN GET ORGANIZED WOULD NOT BE SURPRISED TO AN ISOLATED HAIL OR STRONG WIND PRODUCER. PW VALUES AROUND 2 INCHES SO HEAVY RAIN WITH DRAINAGE PROBLEMS ARE ALSO POSSIBLE GIVEN RELATIVELY SLOW MOVEMENT TO STORMS AND POTENTIAL TRAINING ALONG BNDRIES. WITH ONSHORE FLOW AND EARLY DAY CLOUDS OVER MUCH OF MAINLY THE SC PORTION OF THE AREA...EXPECT MAX TEMPS TO BE LOWER THAN YDAY BY A FEW DEGREES. SEA BREEZE MAY BE DELAYED...HOWEVER GIVEN WRLY FLOW THAT MUST BE OVERCOME OFF THE SFC. WINDS SHOULD SHIFT TO S TO SE THIS AFTN. SEA BREEZE WILL PROVIDE ANOTHER FOCUS FOR TSTM ACTIVITY ALONG WITH ANY OUTFLOWS FROM INLAND CONVECTION. DO NOT ANTICIPATE AN UPDATE TO THE PUBLIC FCST OTHER THAN TO REMOVE AFTN WORDING FROM THE FCST. && .MARINE...LATEST OBS INDICATE WINDS AROUND 10 KT WITH SEAS LESS THAN 3 FT. WINDS ARE CURRENTLY SWRLY BUT SHOULD BECOME MORE S TO SE THIS AFTN. WILL INDICATE THIS SHIFT IN THE UPDATE WITH NO OTHER CHANGES ANTICIPATED AT THIS TIME. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jun 30, 5:41 AM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 541 AM EDT WED JUN 30 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-011000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 541 AM EDT WED JUN 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON...WITH THE POTENTIAL FOR A FEW OF THE STORMS TO BECOME STRONG. WINDS GUSTS PAST 40 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING STRIKES AND LOCALIZED FLOODING DUE TO VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. .STRONG THUNDERSTORMS...THERE IS AGAIN A CHANCE OF A FEW STRONG THUNDERSTORMS DEVELOPING THURSDAY AND FRIDAY AFTERNOON...WITH GUSTY WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAINS THE MAIN WEATHER HAZARDS. .SHALLOW COASTAL FLOODING...BECAUSE OF THE APPROACHING FULL MOON AND LUNAR PERIGEE...AND THE UPCOMING APHELION...TIDE LEVELS ALONG COASTAL SOUTH CAROLINA MAY REACH ABOVE NORMAL INTO THIS WEEKEND. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jun 30, 1:42 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 142 PM EDT WED JUN 30 2004 SCZ050-301830- CHARLESTON- 142 PM EDT WED JUN 30 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 230 PM EDT... AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER AWENDAW...OR ABOUT 8 MILES WEST OF MCCLELLANVILLE...MOVING NORTHEAST AT LESS THAN 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AWENDAW...BUCK HALL AND MCCLELLANVILLE THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:25 PM EDT | Flash Flood Warning | CHS | Charleston | 69 days |
| Jun 30, 2:43 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 47 min |
| Jun 30, 3:07 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 53 min |
| Jun 30, 4:22 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 53 min |
| Jun 30, 5:07 PM EDT | Special Marine Warning | CHS | 83 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.